Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS Salt Lake City, UT

August 3, 2010Emery County, Sevier County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2010, 2:11 PM MDT for Emery County, Sevier County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2010, 2:11 PM MDT (20:11 UTC)
Expired
Aug 3, 2010, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Emery County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 177 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WGUS55 KSLC 032011
FFWSLC
UTC015-041-055-032315-
/O.NEW.KSLC.FF.W.0027.100803T2011Z-100803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
211 PM MDT TUE AUG 3 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH...
  SOUTHEASTERN SEVIER COUNTY IN UTAH...
  NORTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING FROM A           
  THUNDERSTORM OVER DRAINAGES IN THE VERY NORTHERN END OF CAPITOL    
  REEF NATIONAL PARK. THIS ALSO INCLUDES THE SALT WASH. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3873 11143 3861 11108 3851 11105 3846 11105
      3839 11114 3850 11145 3866 11154

$$

MCINERNEY
2 follow-up statements
836 
WGUS75 KSLC 032124
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT TUE AUG 3 2010

UTC015-041-055-032315-
/O.CON.KSLC.FF.W.0027.000000T0000Z-100803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-EMERY UT-SEVIER UT-
324 PM MDT TUE AUG 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN SEVIER...SOUTHWESTERN EMERY AND NORTH CENTRAL WAYNE
COUNTIES...

AT 318 PM MDT...THUNDERSTORM ACTIVITY OVER THE NORTHERN SECTION OF 
CAPITOL REEF NATIONAL PARK CONTINUES AS OF 320 PM.  IT IS 
ANTICIPATED THAT CURRENT AND PREVIOUS RAINFALL HAS CAUSED A FLASH 
FLOOD IN THE AREA...AND IT IS MOVING THROUGH THE PARK AT THIS TIME.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3873 11143 3861 11108 3851 11105 3846 11105
      3839 11114 3850 11145 3866 11154

$$

MCINERNEY
650 
WGUS75 KSLC 032312
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT TUE AUG 3 2010

UTC015-041-055-032318-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-100803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-EMERY UT-SEVIER UT-
512 PM MDT TUE AUG 3 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHEASTERN
SEVIER...SOUTHWESTERN EMERY AND NORTH CENTRAL WAYNE COUNTIES...

THUNDERSTORM ACTIVITY OVER THE NORTHERN END OF CAPITOL REEF NATIONAL 
PARK HAS DIMINISHED SINCE 4 PM.  AS A RESULT...IT IS ANTICIPATED 
THAT THE FLASH FLOOD THREAT IN THE AREA HAS PASSED...AND THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3873 11143 3861 11108 3851 11105 3846 11105
      3839 11114 3850 11145 3866 11154

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:04 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 10:04 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 AM MDT TUE AUG 3 2010

.SYNOPSIS...DEEP MOISTURE WILL REMAIN ACROSS EASTERN UTAH THROUGH
MIDWEEK. A DRIER AIRMASS WILL MOVE INTO WESTERN AND NORTHERN UTAH
THIS AFTERNOON. HIGH PRESSURE WILL SHIFT WEST THURSDAY...BRINGING
DEEP MOISTURE INTO NORTHERN UTAH LATER THIS WEEK.

&&

.DISCUSSION...DEEP MOISTURE WILL REMAIN ACROSS SOUTHEASTERN UTAH
THIS AFTERNOON AND EVENING. BLENDED TPW VALUES ARE NEAR 1 INCH IN
THIS AREA...WITH VALUES NEAR 0.80-0.90 INCHES ACROSS THE WASATCH
FRONT. SPC SREF INDICATES A HIGH PROBABILITY OF MLCAPE GREATER
THAN 500 J/KG ACROSS NORTHERN UTAH THIS AFTERNOON WITH A HIGH
PROBABILITY OF GREATER THAN 1000 J/KG OF MLCAPE ACROSS THE SOUTH.
DCAPE IS ALSO EXPECTED TO BE SUFFICIENT FOR A SIGNIFICANT THREAT
OF MICROBURST WINDS ACROSS THE FRINGES OF THE DEEP
MOISTURE...ESPECIALLY ACROSS THE WASATCH FRONT. UPDATED THE
FORECAST TO INCLUDE A THREAT OF THUNDERSTORMS WITH GUSTY WINDS
ACROSS THE WASATCH FRONT AND ADDED GUSTY WORDING TO THE
THUNDERSTORMS ACROSS THE PERIPHERY OF THE MOISTURE AXIS.

CURRENT SPC MESOANALYSIS INDICATES AROUND 100-200 J/KG OF MLCIN
ACROSS THE SOUTHEAST. THIS SHOULD HOLD OFF CONVECTIVE DEVELOPMENT
TO EARLY THIS AFTERNOON AND ALLOW FOR A FEW HOURS OF SURFACE
HEATING IN LOCATIONS THAT ARE ABLE TO CLEAR OUT ACROSS THE
SOUTHEAST. STORM MOTIONS ARE EXPECTED TO REMAIN NEAR 10 KTS THIS
AFTERNOON...BUT TRAINING ESPECIALLY ALONG TERRAIN WILL BE
POSSIBLE.  WITH HIGH LEVELS OF DEEP MOISTURE...RELATIVELY HIGH
INSTABILITY AND SOMEWHAT LIMITED STORM MOTION...FLASH FLOODING IS
A MAJOR CONCERN ACROSS SOUTHEASTERN UTAH THIS AFTERNOON AND
EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS THIS AFTERNOON...WITH GUSTY ERRATIC
WINDS BEING THE MOST LIKELY IMPACT. OTHERWISE...SURFACE WINDS ARE
EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY...WITH
A SLIGHT CHANCE THAT WINDS REMAIN SOUTHERLY THROUGH 21Z.

&&

.FIRE WEATHER...A WEAK DISTURBANCE MOVED ACROSS THE NORTHERN THIRD
OF THE AREA OVERNIGHT WITH A DRIER AIR MASS FOLLOWING IN ITS WAKE.
THIS WILL HELP TO MAKE THUNDERSTORM ACTIVITY MORE ISOLATED IN THE
NORTH TODAY...BUT ANY STORMS THAT FORM WILL LIKELY PRODUCE GUSTY
WINDS. FARTHER SOUTH AND EAST THOUGH THE STORY REMAINS THE SAME WITH
ABUNDANT MOISTURE AVAILABLE FOR SCATTERED THUNDERSTORMS TO PRODUCE
LOCALLY HEAVY RAIN. THE RELATIVE HUMIDITY WILL REMAIN HIGH THERE
TODAY THROUGH FRIDAY BEFORE ANY SIGNS OF DRYING FINALLY SETTLES IN.

MOISTURE WILL RETURN TO THE NORTH ON THURSDAY AND FRIDAY AHEAD OF A
ELONGATING TROUGH ALONG THE CALIFORNIA COAST...BRINGING A CHANCE OF
THUNDERSTORMS BACK TO THE ENTIRE AREA. WHILE CONFIDENCE IS STILL
FAIRLY LOW PAST FRIDAY...THERE IS A CHANCE THAT SIGNIFICANT DRYING
COULD OCCUR HEADING INTO THE BEGINNING OF THE NEXT WORK WEEK AS
SOUTHWESTERLY FLOW INCREASES ACROSS THE GREAT BASIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ012-013-020-021.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...SCHOENING
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 3:49 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 AM MDT TUE AUG 3 2010

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
349 AM MDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS EAST CENTRAL AND
SOUTHEAST UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THIS AREA TODAY. THESE STORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT
IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY
WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL
BE MORE ISOLATED ACROSS WESTERN AND NORTHERN UTAH. HOWEVER...SOME
OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE IS FORECAST TO SPREAD NORTH ACROSS THE STATE WEDNESDAY
INTO THURSDAY NIGHT...INCREASING THE THREAT FOR HEAVY RAINFALL
ACROSS THE REGION.

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:49 PM MDTFlash Flood WarningSLCEmery, Wayne2 hr
Aug 3, 12:57 AM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 3, 3:48 AM MDTFlash Flood WatchSLC18 hr
Aug 3, 2:58 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 3, 3:13 PM MDTSpecial Weather StatementSLCEmery47 min
Aug 3, 3:43 PM MDTSevere Thunderstorm WarningSLCPiute, Sevier, Wayne32 min
Aug 3, 3:48 PM MDTAreal Flood AdvisorySLCPiute, Sevier3 hr
Aug 3, 4:16 PM MDTSevere Thunderstorm WarningSLCPiute, Wayne44 min
Aug 3, 4:32 PM MDTFlash Flood WarningSLCPiute, Wayne3 hr
Aug 3, 4:49 PM MDTSpecial Weather StatementSLCSevier41 min
Aug 3, 5:39 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne83 min
Aug 3, 5:40 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane50 min
Aug 3, 5:59 PM MDTFlash Flood WarningSLCSevier3 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.